Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Grand Forks, ND

June 5, 2004Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2004, 4:26 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 4:26 PM CDT (21:26 UTC)
Expired
Jun 5, 2004, 5:30 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 217 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 052126
SVRFGF
MNC077-135-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
425 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WEST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA
  EAST CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA

* UNTIL 530 PM CDT.

* AT 419 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF WARROAD...OR ABOUT 23 MILES
  EAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  SWIFT AT 430 PM...
  ROOSEVELT AT 450 PM AND
  WILLIAMS AT 505 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4901 9520 4892 9543 4855 9513 4867 9480

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:35 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 5, 3:35 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
335 PM CDT SAT JUN 5 2004

WILL BE ISSUING FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A
COOPERSTOWN TO MAYVILLE TO CROOKSTON TO WASKISH LINE

LOOKING AT 18Z MESO-ETA IS SLIGHTLY SLOWER WITH BOUNDARY OVERNIGHT
AND CONTINUES WITH A 65KT 850MB JET. PRECIPITABLE WATERS RISE TO
1.75 INCHES AND CONTINUES TO FUEL CONVECTION THROUGHOUT THE NIGHT
NORTH OF SURGING WARMFRONT. CONVECTION ALREADY ONGOING IN DVL BASIN
AND WILL CONTINUE OVERNIGHT AND INCREASE IN COVERAGE AND INTENSITY
AND DEVELOP EAST THIS EVENING. WITH GROUND SATURATED OVER MUCH OF
NORTHERN AREAS...WILL GO AHEAD WITH FLOOD WATCH TONIGHT. BIGGEST
THREAT AREA WILL BE IN DVL BASIN ACROSS TO HALLOCK THEN TO ROSEAU
AREA...BUT MESO-ETA KEEPS PERSISTENT CONVECTION INTO THE GFK AREA
FROM AROUND 00Z UNTIL 09Z WHICH COULD ALSO CAUSE PROBLEMS HERE. WILL
ISSUE FFA...NEW ZONES AND GRIDS SHORTLY.

PREVIOUS DISCUSSION BELOW. DISREGARD MENTION OF NO FLOOD WATCH IN
VERBAGE BELOW AS WILL BE ISSUING FLOOD WATCH TONIGHT.

------------------------------------------------------------------
MAIN CHALLENGE WILL BE LIKELY SEVERE EPISODE THIS EVENING THROUGH
TONIGHT

.SHORT TERM...
SFC COLD FRONT MOVING QUICKLY EAST INTO WESTERN ND AHEAD OF POTENT
SHORTWAVE IN MT. MAIN WARMFRONT IS IN CENTRAL SD WITH ANOTHER
BOUNDARY NEAR CANADIAN BORDER. 60 DEWPOINTS ARE ADVECTING NORTHWARD
INTO WARM SECTOR IN WESTERN ND...AND EXPECT THUNDERSTORMS TO DEVELOP
NEAR BOUNDARY RAPIDLY BY MID/LATE AFTERNOON ONCE CAP ERODES AROUND
21Z. MODELS IN GOOD AGREEMENT THROUGH 24HR...WITH ETA FASTER PUSHING
BOUNDARY THROUGH THEREAFTER. GFS IS A BIT SLOWER AND PREFER THIS
SLIGHTLY SLOWER SOLUTION AND WILL FOLLOW BUT SPEED UP BOUNDARY A BIT.

FOR TONIGHT...SFC BOUNDARY WILL MOVE INTO THE VALLEY BY 12Z. STRONG
850MB JET PROGGED BETWEEN 50 AND 60KT BY 06Z...ALONG WITH STRONG
DEEP LAYERED SHEAR AND PRECIPITABLE WATERS AROUND 1.60 INCHES.
SHOWALTERS DROP TO AROUND -4C IN MOST AREAS AS WELL...SO EXPECT A
SEVERE MCS WITH POSSIBLE BOW ECHOES AS 55-70KT WIND MAX NEAR 500MB
OVERSPREADS REGION FROM WEST TO EAST DURING THE NIGHT.
THEREFORE...WILL MENTION OCCASIONAL THUNDER NORTH AND LIKELY IN
SOUTH...WITH NORTHERN AREAS SEEING BETTER MOISTURE CONVERGENCE WITH
NOSE AND LEFT EXIT REGION OF LOW LEVEL JET. ANY THUNDERSTORMS WILL
DROP HEAVY RAIN...BUT VERY PROGRESSIVE NATURE OF SYSTEM SHOULD
PRECLUDE ANY WIDEPSREAD FLOODING PROBLEMS WITH 1HR FLASH FLOOD
GUIDANCE FOR MOST AREAS GREATER THAN 2 INCHES. NORTHERN AREAS WILL
NEED TO BE MONITORED THOUGH IF ANY TRAINING ECHOES DO DEVELOP NEAR
WARMFRONT HERE...SO CAN/T RULE OUT SOME LOCALIZED FLOODING PROBLEMS.
WILL MENTION SEVERE WORDING ALONG WITH HEAVY RAIN IN ZONES. WINDS
WILL ALSO BE QUITE STRONG THROUGH THE EVENING AND WILL KEEP ADVISORY
IN PLACE THROUGH 03Z FROM VALLEY WEST. SOME DECOUPLING SHOULD KEEP
WINDS BELOW ADVISORY CRITERIA FURTHER EAST BUT EVENING SHIFT WILL
HAVE TO WATCH THIS AS WELL.

ON MONDAY...BOUNDARY PUSHES INTO EASTERN AREAS BY LATE
AFTERNOON...THEN JUST EAST OF REGION MONDAY NIGHT. WITH DEGREE OF
INSTABILITY IN EASTERN AREAS ALONG AND NORTH OF BOUNDARY...SOME
STORMS WILL LIKELY BE SEVERE MONDAY AFTERNOON INTO THE EVENING IF
BOUNDARY MOVES A LITTLE SLOWER THAN EXPECTED. CONVECTION WILL SHIFT
EAST OF AREA BY LATE MONDAY NIGHT...AS HIGH PRESSURE NOSES IN WITH
ZONAL FLOW ALOFT.

ON TUESDAY AND WEDNESDAY...COOLER AND DRIER AIR FILTER INTO THE
REGION AS HIGH PRESSURE FROM NORTH BRINGS IN MUCH COOLER AIR. 850MB
TEMPS COOL TO AROUND +5C...SO WILL HAVE TO LOWER TEMPS QUITE A BIT
AND BRING THEM BELOW NORMAL. WILL ALSO BE OPTIMISTIC AND NOT MENTION
ANY PRECIP...WITH EYES TURNING TO NEXT SYSTEM FOR THU/FRI.

.LONG TERM...
THURS THRU SUN...AN UPPER LEVEL LOW PARKED OVER THE INTER-MOUNTAIN
WEST FINALLY BEGINS TO WEAKEN AND LIFT OUT ON THURSDAY. AS IT DOES
SO...YET ANOTHER ROUND OF POTENTIAL SEVERE WX/HEAVY RAIN IS POSSIBLE
ACROSS THE REGION. RAIN MAY LINGER INTO FRIDAY AS THE LOW PASSES BY.
HIGH PRESSURE TRIES TO TAKE OVER BEHIND THE DEPARTING SYSTEM JUST IN
TIME FOR THE WEEKEND. THE CONSENSUS FOR NOW IS TO STICK WITH COOLER
THAN NORMAL TEMPS AND DRY CONDITIONS FOR THE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY ALL COUNTIES UNTIL 03Z. FLOOD WATCH UNTIL TONIGHT
ALONG AND NORTH OF A COOPERSTOWN TO MAYVILLE LINE.
MN...WIND ADVISORY FOR KITTSON...WEST MARSHALL...WEST
POLK...NORMAN...CLAY AND WILKIN COUNTIES  UNTIL 03Z. FLOOD WATCH
TONIGHT ALONG AND NORTH OF A CROOKSTON TO WASKISH LINE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

KELLENBENZ/JCA
Hazardous weather outlook, Jun 5, 6:37 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 AM CDT SAT JUN 5 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
637 AM CDT SAT JUN 5 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHWEST AND
WEST CENTRAL MINNESOTA LATER THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON INTO EARLY
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.
THUNDERSTORMS WILL WEAKEN THIS MORNING...POSSIBLY REDEVELOPING AFTER
2 PM THIS AFTERNOON. THE FAVORED AREA FOR SEVERE THUNDERSTORMS WILL
BE ALONG AND EAST OF A LINE FROM ROSEAU TO DETROIT LAKES AND ELBOW
LAKE. IN ADDITION TO THE THREAT OF HAIL AND WIND LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AFTER 7 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD. A SOUTHWEST FLOW
IN THE UPPER ATMOSPHERE AND PERSISTENT SURFACE LOW PRESSURE OVER THE
REGION WILL RESULT IN THE CONTINUED THREAT FOR STRONG THUNDERSTORMS
ALONG WITH AREAS OF HEAVY RAIN. THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE SUNDAY NIGHT MAINLY ALONG AND NORTH OF A LINE FROM VALLEY
CITY TO FARGO AND ROSEAU.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING OVER NORTHWEST AND WEST CENTRAL MINNESOTA.

VOELKER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.